North Dakota, 2024

Hail in North Dakota, August 21, 2024

August 21, 2024 · NWS BIS · 1 event in 1 county or zone

A thunderstorm moving through southeast Ward County produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A thunderstorm moving through southeast Ward County produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 21, 8:46 PM CST, 2 hours 35 minutes earlier. Its key messages:

  • There is a slight risk (level 2 of 5) for severe weather across western and parts of central North Dakota this evening and overnight, with medium to high chances (40 to 75%) for showers and thunderstorms during the same time period.
  • Temperatures are forecast to warm from Thursday into the weekend, with highs in the mid 80s to mid 90s on Saturday.
Area forecast discussion, Aug 21, 8:46 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
946 PM CDT Wed Aug 21 2024

.KEY MESSAGES...

- There is a slight risk (level 2 of 5) for severe weather
  across western and parts of central North Dakota this evening
  and overnight, with medium to high chances (40 to 75%) for
  showers and thunderstorms during the same time period.

- Temperatures are forecast to warm from Thursday into the
  weekend, with highs in the mid 80s to mid 90s on Saturday.

&&

.UPDATE...
Issued at 946 PM CDT Wed Aug 21 2024

We continue to monitor severe storms over eastern Montana that
are slowly approaching western ND. It looked like they may have
been trying to better organize but latest radar trends don't
appear to be supporting that. Once again for the forecast there
were no major changes. There were some minor adjustments to POPS
for timing and coverage. The forecast still brings the area of
convection into ND as the upper level shortwave continues to
approach, with the convection progressing eastward and out of
our CWA by tomorrow morning. With ample instability still in
place along with 0-6 km shear around 40kts and a low level jet
at play (850mb winds from the south around 30-40 kts), there is
still the risk of strong to isolated severe storms overnight.

UPDATE
Issued at 653 PM CDT Wed Aug 21 2024

No significant changes were made with this update. Satellite
imagery continues to show widespread low stratus hanging on over
approximately the eastern half of the state. The expectation
with regard to strong/severe storm potential, especially over
western ND, remains the same as well. Currently we have a
Severe Thunderstorm Watch just to our southwest stretching
across portions of MT and SD. Latest SPC mesoscale discussion
mentions possible expansion of the Watch into western ND. Latest
SPC mesoscale analysis continues to show 2000-3000 kg/J of CAPE
over western ND with 0-6km shear generally around 40kts and
expected to increase with the approaching wave. Latest HRRR
continues to show a fair amount of CIN in place, including
western ND, which may aid keeping storms in check at least
initially. Storms have been relatively slow to develop to our
west, but expect more activity as the upper level shortwave
continues to approach the region.

&&

.DISCUSSION...
Issued at 304 PM CDT Wed Aug 21 2024

This afternoon, the synoptic pattern across the CONUS was
characterized by omega blocking, with the central ridge just
east of the forecast area leading to southwest flow over the
Dakotas. An embedded shortwave was rounding the base of the
western trough, passing over the Northern Rockies, with a
deepening surface low in north central Wyoming. An attendant
surface trough was oriented generally north-south with the low,
with a cold front to the northwest of the surface trough. Low-
level warm air advection was overspreading eastern Montana and
western North Dakota ahead of the incoming wave, although
plentiful moisture in the southeasterly surface flow has led to
persistent low cloud cover across much of southern and central
North Dakota, as well as northern South Dakota. Daytime
satellite imagery shows mostly clear skies across eastern
Montana into Wyoming, with signs of somewhat agitated cumulus
developing in these areas.

The general expectation is that as the shortwave approaches and
heights fall ahead of the trough base, scattered convection will
develop off of the higher terrain in Montana and move east
towards the forecast area. The current environment in eastern
Montana into western North Dakota is characterized (per SPC
mesoanalysis) by 2000-3000 J/kg of MUCAPE, steep mid-level lapse
rates, and bulk shear on the order of 30-40 knots. Dew points
and subsequent instability increase to the east across this
focus area before dropping off across central North Dakota,
especially now that cloud cover has been so persistent. Our
thinking is that shear will increase through the evening and
into tonight with the approaching wave, with the addition of a
low-level jet kicking in late this evening. Capping is certainly
a concern when it comes to the threat ceiling, as well as storm
mode, which we are uncertain of. High-res guidance has been
changing pretty consistently over the past few cycles. If storms
end up staying more discrete, will likely be a larger hail
threat, but there have been some signs of a more
multicell/cluster storm mode with deep layer flow more parallel
than perpendicular to the surface trough. Although DCAPE is
over 1000 J/kg across western ND, 0-3 km shear is forecast to
generally stay under 25 knots, and there is low confidence in a
linear storm mode. We did discuss messaging a higher wind threat
than 60 mph, as there has been some mention of higher magnitude
wind potential over western North Dakota, but we feel as though
this is a rather isolated threat and will be primarily focused
over eastern Montana. SPC did expand our Slight Risk (level 2
out of 5) earlier today, which seems fair given the expanded
area of favorable overlap compared to what previous guidance was
advertising.

What has been consistent in CAMs is for an initial push of
convection in southwest North Dakota this evening, before the
main area moves in from Montana late this evening into the
overnight hours. If we don't see more clearing in the southwest
part of the state over the next few hours, capping concerns come
into play which could keep convection sub-severe. Blended
guidance has sped up precipitation timing just a bit through the
night, with showers and thunderstorms entering northwest North
Dakota in the late evening, quickly expanding east through the
forecast area and ending in the James River Valley Thursday
morning. With the faster timing, our Marginal Risk (level 1 out
of 5) has been significantly trimmed back which seems quite
fair, given the bulk of precipitation should be out of the
forecast area before we can get much in terms of heating and
instability. However, it will be dependent on how things
progress overnight, and we will still likely have scattered
showers and thunderstorms across the area, but it is more likely
they will stay sub-severe.

After storms clear out on Thursday, skies will clear from west
to east as well, with highs mainly in the 80s. We begin a modest
warm up through the end of the week as flow is generally zonal,
with a shallow ridge building in downstream of a deepening
trough over the western CONUS. Highs will peak on Saturday in
the mid 80s to mid 90s, with low but non-zero chances for
showers and thunderstorms on Friday and Saturday.

The general trend has been for the aforementioned trough to move
into the central CONUS to start next week, although there are
differences in timing among ensemble clusters. Regardless,
blended guidance is showing cooler temperatures and increased
chances for precipitation to start the work week, with a
potential additional cooldown late next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 653 PM CDT Wed Aug 21 2024

A low stratus deck continues to bring MVFR conditions to KBIS
and KJMS. Satellite imagery indicates this should continue, with
a slight westward expansion of the clouds evident. We continue
to expect showers and thunderstorms to spread into western ND
and progress eastward. Given uncertainties in coverage and
timing, the forecast continues to carry VCTS for all terminals.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...JNS
DISCUSSION...Jones
AVIATION...JNS
Hazardous weather outlook, Aug 21, 8:56 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
956 PM CDT Wed Aug 21 2024

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-230300-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
956 PM CDT Wed Aug 21 2024 /856 PM MDT Wed Aug 21 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible tonight.
The main threats will be large hail up to the size of half
dollars, damaging wind gusts up to 60 mph, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-012-020-022-034-035-042-045-046-230300-
Bottineau-McHenry-Oliver-Sheridan-Morton-Burleigh-Grant-Sioux-
Emmons-
956 PM CDT Wed Aug 21 2024 /856 PM MDT Wed Aug 21 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight. The
main threats will be large hail up to the size of half dollars,
damaging wind gusts up to 60 mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-023-025-036-037-047-048-050-051-230300-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
956 PM CDT Wed Aug 21 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated strong to severe thunderstorm is possible early
Thursday. The main threats will be large hail up to the size of
quarters, damaging wind gusts up to 60 mph, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 21, 9:45 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1045 PM CDT Wed Aug 21 2024

NDZ001-009-220415-
Divide ND-Williams ND-
1045 PM CDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WILLIAMS AND WESTERN
DIVIDE COUNTIES THROUGH 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Westby to 11 miles southwest of Grenora to 6 miles east of Bainville.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grenora, Fortuna, Alkabo, Writing Rock State Historical Site,
Bonetrail, Hanks City, Zahl, Hanks, and Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 10382 4869 10364 4821 10364 4813 10404
      4900 10405
TIME...MOT...LOC 0344Z 235DEG 30KT 4881 10426 4849 10409 4813 10409

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ADAM
Special weather statement, Aug 21, 10:21 PM CST, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
1021 PM MDT Wed Aug 21 2024

NDZ031-032-040-220445-
Golden Valley ND-Billings ND-Slope ND-
1021 PM MDT Wed Aug 21 2024

...STRONG THUNDERSTORMS WILL IMPACT GOLDEN VALLEY...SOUTHWESTERN
BILLINGS AND NORTHWESTERN SLOPE COUNTIES THROUGH 1045 PM MDT...

At 1021 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sentinel Butte, or 7 miles east of Beach, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beach, Medora, Golva, Sentinel Butte, Alpha, Sentinel Butte State
Nature Preserve, Sully Creek State Park, and Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4695 10404 4719 10371 4655 10329 4637 10404
TIME...MOT...LOC 0421Z 227DEG 27KT 4691 10386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ADAM
Special weather statement, Aug 21, 10:43 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1043 PM MDT Wed Aug 21 2024

NDZ031-032-040-220515-
Golden Valley ND-Billings ND-Slope ND-
1043 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GOLDEN VALLEY...
SOUTHWESTERN BILLINGS AND NORTHWESTERN SLOPE COUNTIES THROUGH 1115 PM
MDT...

At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Golva, or 18 miles southeast of Beach, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medora, Sentinel Butte, Alpha, Sentinel Butte State Nature Preserve,
Sully Creek State Park, and Three V Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4641 10386 4696 10399 4720 10364 4657 10319
TIME...MOT...LOC 0442Z 230DEG 24KT 4672 10375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADAM
Special weather statement, Aug 21, 11:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1114 PM MDT Wed Aug 21 2024

NDZ031>033-040-220545-
Golden Valley ND-Stark ND-Billings ND-Slope ND-
1114 PM MDT Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOLDEN VALLEY...
SOUTHERN BILLINGS...NORTHEASTERN SLOPE AND WESTERN STARK COUNTIES
THROUGH 1145 PM MDT...

At 1114 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Belfield, or 24 miles west of Dickinson, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Belfield, South Heart, Medora, Fryburg, Schefield, and Sully Creek
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4683 10371 4717 10309 4708 10303 4698 10303
      4698 10296 4666 10275 4654 10334
TIME...MOT...LOC 0514Z 241DEG 38KT 4678 10329

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ADAM

The radar

The Minot AFB radar (KMBX), 54 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ward

When
August 21, 11:21 PM CST to 11:23 PM CST
Where
Ward County, 6.4 mi SSE of South Prairie
Measured
0.88 in hail
Reported by
Public
Coordinates
47.970, -101.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211748.